Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Questions about weight gain due to SSRI’s like Paxil before surgery…HELP!



Recommended Posts

Hi all!
I’m from the Netherlands and I can’t seem to find any answers to my questions , so Hopefully I can find some answers here 🙂 hope so!

I’m looking for women who have gained weight DUE to Paxil, like me.
I went from 70 kg to 96 kg on these meds (for ocd) and tried to switch, without succes. I have to take Paxil the rest of my life. (I also tried to get off them very very slowly but it seems impossible. Tried everything, visited everyone, work out with a person trainer for two years now, eat healthy etc. Can’t get the weight off!!
and I’m even gaining more.

I don’t have excessive cravings and I always used to have a healthy weight.
I wonder if any WLS will help me, as it seems to be more a metabolism problem than an eating problem?

Anyone here who had WLS because they gained due to taking an SSRI ((Prozac, Effexor, lexapro etc) ? And not (only) because of eating too much but maybe also because your metabolism seems to have slowed down?

and…did it work for you?

thanks so much in advance ladies!

Share this post


Link to post
Share on other sites

just wanted to say that a lot of SSRI's are known for that - and I think Paxil is one of the worst. It's too bad your doctor won't switch to you another SSRI - some aren't as notorious for weight gain as others.

Share this post


Link to post
Share on other sites

Hi! I have tried switching but it did’nt work out for me. But indeed, . Paxil is the worst when it comes to weight gain, and the hardest to taper off.
but I hope someone has an answer to my intitial question

Share this post


Link to post
Share on other sites

I'm on an SSRI that causes weight gain too and it works for me after trying many different antidepressants, so I have to stick with it. They say it only adds about 10 pounds in general. So yeah, losing weight is harder when you're fighting against weight-positive meds, but it's definitely do-able.

Share this post


Link to post
Share on other sites

Hoi Renske! I’m Dutch too 😁

I know this isn’t exactly what you were looking for since I am no longer on Paxil, but I did gain a solid 15 kg on it. I was already well into the obese range when I started taking it though.

After quitting (slowly over the course of three months) I didn’t have much success in shedding that weight and actually gained even more.. but I used to self-soothe with food.

The weight is flying off now (4.5 months po), and it feels like my metabolism has had a big kick in the butt 😄

Share this post


Link to post
Share on other sites

I started on Depo and Prozac in Dec. 2017. At the time, I had lost 40lbs from my highest weight. Within a year, I had gained it all back. Its hard to say how much was from each, as they are both well known for weight gain. That being said, I had VSG in Sept. 2021, so nearing 4 months post-op and I've lost about 65lbs. About 20 of that was pre-op, 45 post-op. I figure that's pretty average, given my starting BMI, age, etc. I'm now 10lbs lower than I was before I started the meds, and at my lowest ever adult weight and the loss seems to be holding pretty steady week over week.

Share this post


Link to post
Share on other sites

I have bipolar disorder. When I was diagnosed at 14 I was started on a lot of medications that all cause weight gain. I gained 100 lbs in 2 years.

I lost 50 lbs prior to surgery and have lost 45 since (I had surgery 4 months ago). It's possible to lose weight on psych meds.

I found for me they caused cravings for carbohydrates and I find that if I don't eat sugar, I crave it less. Maybe that would help you?

Share this post


Link to post
Share on other sites

Thanks all for your replies. Good to know you lost weight after surgery.
And also lost a lot a lot prior to the operation! I can’t get anything off, no matter what I do! At the highest I managed 10 pounds with a not so healthy diet.
Summermoose; I’m jealous and impressed you managed to get off Paxil. I’ve tried tapering down real slow with liquids but it was terrible. Never made it to 0…
Even during switching ssri s I felt the effects of getting off Paxil (I’m on them a long time, 25 years)

Gradycat: unfortunately people can gain a lot more than 10 ponds, I’m no exception! It’s part of the cause of obesity in 15 %

it slows down your metabolism or causes cravings. I’m my case (and with many others) I don’t even have cravings and if anything, i only eat healthier en exercise more!
And it’s not coming off, been trying everything for the last 7 years !

Very frustrating!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Trending Products

  • Trending Topics

  • Recent Status Updates

    • Kris10_78

      Any tips on what I should have on hand the first week post op? 
      2 days away!!!!!
      Thanks
      · 0 replies
      1. This update has no replies.
    • Kaguragetshealthy_87

      What I've learned this last 2 weeks is consistent. That's I've been able to lose a pound here and there. This morning sucked it was 48 degrees but I am working on being consistent and sticking to it. Am perfectly sticking to it? Hell no but I'm working my ass off!
      · 0 replies
      1. This update has no replies.
    • newsam1154

      A bit frustrated with my surgeon's office currently. Feeling like they are leaving everyone in the dark about when surgeries will start again. Told one thing, then told to do another. GRRR! I just want to be scheduled already! 😫🤬
      · 0 replies
      1. This update has no replies.
    • Meganator

      I'm losing more than weight. Ran labs to prep for my annual exam and since my pre-op labs in September (sleeved 10/13), I've lost:
      39pts off my Total Cholesterol including... 29pts off LDL 33pts off Triglycerides 18pts off fasting glucose & almost normal range A1C is lower on low end of "pre-diabetic" range My surgeon does labs at 6 months, so this is cool info to have in the meantime!
      · 1 reply
      1. Kaguragetshealthy_87

        Good for you! 😀

    • Mrs.Pose

      Hey
      Post op day 4. Not doing great. Haven't pooped in 6 days .Struggling with water and completing the 3 shakes a day any suggestions on how to win...please advise
      · 2 replies
      1. Little wing

        Hello! I m 3 weeks post op and I just went through the worst constipation of my life
        I was severely impacted for 4 days (it was at the door) it was the worst experience ever!
        within 2 hrs I did 2 suppositories and 2 enemas, it did nothing! I always had the urge to go but it wouldn't come out, with the enemas the urge was greater but still nothing! the following morning I did another enema and nothing. I ended up going to the ER and got IV hydration but they recommended to manually scoop some out which I did but girl it was not enough for relief. My MD recommended: stop protein shakes and go back to liquids only like during week 1 and oral exlax pills, 1 dose and if no bowel movement within 4 hrs then another dose. I needed the 2nd dose by the next day I finally started to get relief.

        my advise before you get so constipated like me, is drink smooth move tea and
        if you get impacted like i was maybe try the exlax after you contact your surgeon and let him know they may advise to stop the protein shakes until you have a bowel movement.

        I know you are only day 4 so maybe not to worry right now. I had my first bowel movement on day 5 post surg. BUT BEWARE of not drinking water!
        I struggle with my water intake too, which is why i became so constipated. all that protein but no water, I know its really hard but we have to try. for me that whole experience has been so bad I am afraid to eat anything! Drinking teas really helps me with the water. I like chamomile and the smooth move tastes pretty good. I also try to ALWAYS have a water bottle in my hand. that is a good reminder to drink it. right now i am assuming you are at home mostly resting so its easy to just have it in your hand at all times.
        and I know its prob bad but I havent had a protein shake in a week. I'm barely recuperating from all that impaction trauma, lol.

      2. Uniquely Me

        I hadn’t pooped in a week also. I was taking benefiber everyday and nothing. I finally decided to take a laxative and went. I’m 9 1/2 weeks post op DS.

  • Recent Topics

  • Hot Products

  • Sign Up For
    Our Newsletter

    Follow us for the latest news
    and special product offers!
  • Together, we have lost...
      lbs

    PatchAid Vitamin Patches

    ×